Diagnosing And Treating Chemotherapy-Induced Nail Changes

Author(s): 
Kristine Hoffman, DPM

   While not specifically studied, several modalities are reportedly effective for the management of several of the chemotherapy-induced nail and skin changes. Seagert and colleagues found a combination of drying paste containing antiseptic (chlorhexidine), an anti-yeast (nystatin) and, in severe cases, a topical corticosteroid, to be an effective treatment for paronychia and pyogenic granuloma resulting from epidermal growth factor receptor treatment.4 Additionally, silver nitrate application on a weekly basis is reportedly an effective treatment for chemotherapy-induced pyogenic granuloma.4

   The previously discussed case study reported by Wasner and colleagues suggests that onycholysis is an inflammatory process.14,15 The fact that the authors found that treatment with a cyclooxygenase-2 inhibitor led to improvement in nail alterations supports this theory and suggests a potential role for anti-inflammatory medication in the treatment of some chemotherapy-induced nail pathologies.14,15

   Cases of chemotherapy-induced subungual abscess require formal drainage with nail plate avulsion if purulence does not freely drain.21 If infection remains localized, one should initially use oral antibiotics empirically to treat both subungual abscess and paronychia with secondary bacterial infection, and then use tailored antibiotics pending culture and sensitivity results.5 Advanced infections may require hospitalization, IV antibiotic therapy and surgical drainage.21 Given the immunocompromised nature of patients undergoing chemotherapy, researchers recommend rapid and aggressive antibiotic treatment to prevent secondary sepsis.

In Conclusion

With the rapid development of new chemotherapeutic drugs and decreasing mortality with new treatment protocols, we can expect that more and more patients will present with chemotherapy-induced nail apparatus changes. It is important to have an understanding of these adverse effects as many can cause significant patient morbidity. Many of the chemotherapy-induced nail changes are mild and do not necessitate treatment other than patient assurance and monitoring. However, other chemotherapy-induced changes, such as subungual abscess, pose significant risk in these immunocompromised patients.

   Dr. Hoffman is in private practice in Boulder, Colo.

References

Add new comment